Alert archive / Florida / Red Flag Warnings in 2006

Red Flag Warning 55, NWS Melbourne, FL

May 6, 2006Okeechobee County, Osceola County, Florida

NWS Melbourne, FL issued this red flag warning at May 6, 2006, 5:01 AM EDT for Okeechobee County, Osceola County, Florida. It took effect at May 6, 2006, 1:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2006, 5:01 AM EDT (09:01 UTC)
In effect from
May 6, 2006, 1:00 PM EDT
Expired
May 6, 2006, 8:00 PM EDT
In force
7 hr
Issued by
NWS Melbourne, FL

Counties Okeechobee County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 56 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 9.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2006-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2006-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2024 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 060901
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
501 AM EDT SAT MAY 6 2006

FLZ041-044>046-141-144-147-061015-
/O.CAN.KMLB.FW.A.0046.060506T1700Z-060507T0000Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
501 AM EDT SAT MAY 6 2006

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS CANCELED THE FIRE
WEATHER WATCH. RELATIVE HUMIDITY IS EXPECTED TO REMAIN ABOVE
CRITICAL LEVELS THIS AFTERNOON...HOWEVER 2 TO 3 HOURS OF HUMIDITY
IN THE 30S IS POSSIBLE.

$$

FLZ053-058-070000-
/O.UPG.KMLB.FW.A.0046.060506T1700Z-060507T0000Z/
/O.NEW.KMLB.FW.W.0055.060506T1700Z-060507T0000Z/
/O.NEW.KMLB.FW.A.0047.060507T1700Z-060507T2300Z/
OSCEOLA-OKEECHOBEE-
501 AM EDT SAT MAY 6 2006

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT
THIS EVENING. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED FOR SUNDAY
AFTERNOON. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW...
OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER
CONDITIONS...LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A
COMBINATION OF LOW RELATIVE HUMIDITY AND STRONG WINDS...ARE
POSSIBLE BETWEEN 24 AND 72 HOURS.

$$

FLZ047-054-059-064-070000-
/O.UPG.KMLB.FW.A.0046.060506T1700Z-060507T0000Z/
/O.NEW.KMLB.FW.W.0055.060506T1700Z-060507T0000Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-
501 AM EDT SAT MAY 6 2006

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

WEST TO SOUTHWEST WINDS ARE EXPECTED TO DELAY THE ONSET OF THE
EAST COAST SEA BREEZE...AND KEEP THE BOUNDARY FROM PUSHING INLAND
FROM THE BARRIER ISLANDS UNTIL LATE AFTERNOON OR EARLY EVENING.
TEMPERATURES ACROSS THE AREA ARE EXPECTED TO CLIMB TO NEAR 90 TO
THE LOWER 90S...WITH AFTERNOON RELATIVE HUMIDITIES FALLING TO BELOW
40 PERCENT FOR 4 TO 6 HOURS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW...
OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

$$

JP

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at May 6, 4:45 AM EDT, 16 minutes earlier.

Area forecast discussion, May 6, 4:45 AM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
445 AM EDT SAT MAY 6 2006

.DISCUSSION...

...ABOVE NORMAL TEMPERATURES WILL CONTINUE WITH LITTLE OR NO RAIN
CHANCES THIS WEEKEND...

TODAY/TONIGHT...
AN UPR DISTURBANCE WILL BE IN THE PROCESS OF MOVING ACROSS N FL
EARLY TODAY. A SFC TROUGH/BOUNDARY CURRENTLY MOVING ACROSS THE I-10
CORRIDOR CONTAINING ISOLD/SCT SHOWERS WILL TRANSIT ACROSS N FL THIS
MORNING AND IS NOT EXPECTED TO MAKE IT IN TO CENTRAL FL BEFORE
WASHING OUT THIS AFTERNOON. DEWPOINTS HAVE RISEN OVER THE PAST 24
HOURS MAINLY OVER THE NORTHERN PORTION OF THE AREA...HOWEVER
ATMOSPHERIC MOISTURE REMAINS ON THE LOW SIDE WITH PWATS REMAINING
BELOW AN INCH ACROSS THE AREA. WLY GRADIENT FLOW WL BE SUFFICIENT TO
HOLD OFF SEA BREEZE ONCE AGAIN OVER THE NORTHERN COASTAL AREAS AND
BREEZE BOUNDARY WL LIKELY BE PINNED TO THE REMAINING COASTAL AREAS
WITH LITTLE PROGRESS INLAND OVER THE SPACE AND TREASURE COAST. ANY
MENTIONABLE POPS IN FCST WILL BE IN THE FORM OF LESS THAN 20 PCT
CHANCE OVER THE EXTREME NORTH WHERE SAGGING BOUNDARY AND HIGHER
DEWPOINTS MAY SQUEEZE OUT A FEW SHOWERS AND POSSIBLY A STORM DURING
TIME OF MAX HEATING NORTH OF METRO ORLANDO. LOOKS LIKE ANOTHER WARM
DAY WITH W/SW FLOW ALLOWING FOR TEMPS TO TOP AT 90 OR ABOVE FOR THE
MAJORITY OF THE AREA TO THE COAST. WINDS WILL DIMINISH TO AROUND 5
MPH SHORTLY AFTER DARK WITH LIGHT WLY COMPONENT AND SCATTERED HIGH
CLOUDS. LOCAL SMOKE AND VISIBILITY ISSUES WILL REQUIRE MONITORING
NEAR THE LARGER FIRES IN NORTH BREVARD AND COASTAL VOLUSIA
COUNTY.

SUNDAY...PRESSURE GRADIENT RELAXES ALLOWING EAST COAST SEA BREEZE TO
DEVELOP EARLIER THAN TODAY AND SUBTRACT A COUPLE DEGREES FROM THE
HIGH TEMPS NEAR THE COAST (UPPER 80S). BUT REMAINING IN THE LOWER TO
MID 90S INLAND. ATM DRIES OUT BEHIND UPPER IMPULSE AS IT MOVES EAST
OF FL SO RAIN CHANCES STILL LOOK NIL...DESPITE PRESENCE OF SEA
BREEZE BOUNDARY.

MON-FRI...OVERALL EXPECT LOW LEVEL RIDGE AXIS TO REMAIN ACROSS S FL
THROUGH AT LEAST MID WEEK AND POSSIBLY LONGER. THIS PATTERN WILL
PRODUCE WARM OFFSHORE (W/SW) FLOW WITH EAST COAST SEA BREEZE
DEVELOPING EACH AFTN. TIMING OF SEA BREEZE DEVELOPMENT WILL DEPEND
HEAVILY ON STRENGTH OF THE OFFSHORE FLOW ON ANY GIVEN DAY.

NEXT UPPER IMPULSE AND ASSOCD SFC LOW TRACK ACROSS THE SE U.S. AND
BRING A SLIGHT CHANCE OF STORMS TO NORTH FL MONDAY... POSSIBLY
REACHING LAKE AND VOLUSIA COUNTIES. BUT DISSIPATING FRONTAL BOUNDARY
LOOKS TO SACRIFICE ITSELF TO THE DRY AIRMASS. UPPER RIDGE BUILDS
BACK TUE AND WED LIMITING COVERAGE OF STORMS THAT COULD DEVELOP AS A
RESULT OF INTERACTION WITH EAST COAST SEA BREEZE. SO HAVE LEFT OUT
STORM MENTION FOR TUE AND WED WITH RAIN CHANCES ONLY NEAR 10%.

GFS IS SHOWING DEVELOPMENT OF UPPER TROUGH OVER EASTERN U.S. WHICH
WOULD INCREASE OUR STORM CHANCES TOWARD THE END OF THE WEEK BY
PUSHING A FRONTAL BOUNDARY INTO CENTRAL FL.  WILL ADVERTISE 20% POPS
THU AND FRI FOR STORMS WHICH IS SLIGHTLY BELOW XGFS MOS. CONFIDENCE
NOT TOO HIGH ON THIS SOLUTION JUST YET.

&&

.MARINE...NO HEADLINES EXPECTED NEXT 5 DAYS. OFFSHORE WINDS WILL
KEEP SEA HEIGHTS 2 FT OR LESS TODAY AND TONIGHT. A LATE SEA BREEZE
WILL DEVELOP THIS AFTN WITH POSSIBILITY OF AN ISOLATED STORM MOVING
OFFSHORE VOLUSIA OR BREVARD COUNTY. SEA BREEZE WILL DEVELOP EARLIER
SUNDAY AS OFFSHORE FLOW WEAKENS. W/SW SYNOPTIC FLOW WILL BE THE RULE
THROUGH MID WEEK WITH ONSHORE FLOW DEVELOPING EACH AFTN BEHIND SEA
BREEZE BOUNDARY. ISOLATED STORMS MAY FIRE LATE IN THE DAY OR IN THE
EVE MON AND TUE AND MOVE OFF THE PENINSULA BUT COVERAGE LOOKS VERY
LOW.

&&

.AVIATION...PREVAILING VFR WITH LOCAL HAZE AND SMOKE REDUCING VSBYS
TO 2 TO 4 MILES IN NORTH BREVARD AND EASTERN VOLUSIA COS.

&&

.FIRE WEATHER...DRIEST CONDITIONS EXPECTED MAINLY SOUTH OF ORLANDO
WITH LOW RH DURATION EXPECTED OVER OSCEOLA AND OKEECHOBEE COUNTY
THIS AFTERNOON. A DELAYED SEA BREEZE ONSET WILL ALSO LEAD TO LOW RH
OVER THE SPACE AND TREASURE COAST AS WELL. A RED FLAG WARNING HAS
BEEN POSTED FOR THE SOUTHERN HALF OF THE AREA FOR DURATION OF LOW
RH. DRIER AIR LOOKS TO RETURN SUNDAY SO HAVE POSTED A WATCH FOR THE
INTERIOR COUNTIES. EARLIER ONSET OF SEA BREEZE SHOULD PROTECT
COASTAL COMMUNITIES FROM LONG DURATION OF LOW RH BUT INLAND PORTIONS
OF COASTAL COUNTIES MAY STILL BE VULNERABLE.

VERY GRADUAL INCREASE IN MOISTURE IS EXPECTED NEXT WEEK WHICH MAY
SPARK ISOLATED LIGHTNING STORMS BUT MIN RH VALUES WILL STILL
APPROACH CRITICAL THRESHOLDS.

&&

.CLIMATE...RECORD HIGHS FOR TODAY:

DAYTONA BEACH  95 (1955)
ORLANDO        94 (1999)
MELBOURNE      92 (1952)
VERO BEACH     92 (1990)

...DRIEST JANUARY-APRIL ON RECORD FOR ORLANDO...
THE RAINFALL TOTAL FROM JANUARY 1ST TO APRIL 30TH AT THE ORLANDO
INTERNATIONAL AIRPORT WAS 3.86 INCHES. THIS WAS 6.88 INCHES BELOW
NORMAL FOR THAT PERIOD...OR JUST 36% OF THE NORMAL RAINFALL.

FOR DATA REGARDING OTHER LOCATIONS AROUND CENTRAL FLORIDA...PLEASE
SEE THE PUBLIC INFORMATION STATEMENT (PNSMLB) ISSUED FRI AFTN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  91  66  88  66 /  10  10  10  10
MCO  90  66  91  67 /  10  10  10  10
MLB  87  69  89  68 /  10  10  10  10
VRB  89  66  89  68 /  10  10  10   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...

...RED FLAG WARNING 1PM-8PM TODAY INDIAN RIVER...MARTIN...
   OKEECHOBEE...OSCEOLA...ST LUCIE AND SOUTHERN BREVARD COUNTIES.

...FIRE WEATHER WATCH 1PM-7PM SUNDAY FOR OSCEOLA AND OKEECHOBEE
   COUNTIES.

&&

SHORT TERM...PENDERGRAST
LONG TERM....KELLY
Hazardous weather outlook, May 6, 4:46 AM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
446 AM EDT SAT MAY 6 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
062100-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
446 AM EDT SAT MAY 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...DENSE FOG/SMOKE IMPACT...
DUE TO ONGOING BRUSH FIRES...LOCALLY DENSE SMOKE AND FOG MAY
CAUSE A TRAVEL HAZARD EARLY TODAY ACROSS COASTAL VOLUSIA
COUNTY...AND NORTHERN AND CENTRAL BREVARD COUNTY. THE GREATEST
AREA OF CONCERN IS BETWEEN ROCKLEDGE AND DAYTONA BEACH.

MAJOR ROADS IN VOLUSIA COUNTY THAT MAY BE AFFECTED BY SMOKE AND
FOG INCLUDE INTERSTATE 95...AND STATE ROADS 44 AND 415. IN
BREVARD COUNTY...INTERSTATE 95... STATE ROADS 528...ALSO KNOWN AS
THE BEACH LINE...STATE HIGHWAYS 520... 405 AND 407...AND U.S.
HIGHWAY 50 COULD BE AFFECTED.

COMMUTERS SHOULD PLAN FOR THE POSSIBILITY OF ENCOUNTERING LOCALLY
DENSE SMOKE AND FOG THIS MORNING. LEAVE EARLY...SO YOU WILL HAVE
PLENTY OF TIME TO GET TO WHERE YOURE GOING SAFELY.

IN BREVARD COUNTY THE FLORIDA DEPARTMENT OF ENVIRONMENTAL
PROTECTION HAS ISSUED AN AIR ADVISORY FOR ELEVATED OZONE. THIS
ADVISORY IS IN EFFECT FOR SENSITIVE GROUPS. ADULTS AND CHILDREN
WITH RESPIRATORY DISEASE SUCH AS ASTHMA SHOULD LIMIT PROLONGED
OUTDOOR EXERTION ESPECIALLY IN AREAS ASSOCIATED WITH ONGOING
FIRES.

...FIRE WEATHER IMPACT...
VERY DRY AFTERNOON CONDITIONS WILL OCCUR ONCE AGAIN TODAY WITH 4
TO 6 HOURS OF LOW RELATIVE HUMIDITY. WEST TO SOUTHWEST WINDS
COUPLED WITH THE EXTREMELY DRY ENVIRONMENT WILL PRODUCE A MODERATE
FIRE DANGER FROM LAKE OKEECHOBEE NORTH TO THE KISSIMMEE AREA.
COASTAL AREAS MAINLY WEST OF INTERSTATE 95 ALONG THE SPACE AND
TREASURE COAST SOUTH OF THE BEACH LINE EXPRESSWAY WILL ALSO SEE
LOW RELATIVE HUMIDITY FOR SEVERAL HOURS AND GREATER THIS AFTERNOON.

NEW OR EXISTING FIRES WILL BE ABLE TO SPREAD RAPIDLY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE FOR LIGHTNING STORMS ON MONDAY AS A
FRONTAL TROUGH PUSHES INTO NORTH FLORIDA. STORMS ARE EXPECTED TO
BE ISOLATED IN NATURE. THE MAIN CONCERN WILL BE OCCASIONAL CLOUD
TO GROUND LIGHTNING STRIKES WHICH WILL BE CAPABLE OF STARTING NEW
FIRES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PENDERGRAST

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:01 AM EDTFire Weather WatchMLBOkeechobee, Osceola24 hr

Nearby

Red Flag Warnings in Florida, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.